Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 142, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 24, 2016, 5:19 PM EDT for Rockingham County, Shenandoah County, Virginia; Hardy County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2016, 5:19 PM EDT (21:19 UTC)
- Expired
- Jun 24, 2016, 5:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rockingham County, VA, Shenandoah County, VA, Hardy County, WV
The radar
The Sterling radar (KLWX), 113 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:51 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 24, 2:51 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 251 PM EDT Fri Jun 24 2016 .SYNOPSIS... A slow moving front will slide south away from the region tonight. High pressure will dominate over the weekend. A cold front will approach the area Monday before crossing the area Tuesday. High pressure will return for mid-week. && .NEAR TERM /THROUGH SATURDAY/... As of 2PM...a weak stationary front remained draped across the area. The wind shift line is hard to determine, and the pressure trough stretches west-to-east across the CWA..but the drop in dew points remains near the Pennsylvania border. Thus we remain in a moist and unstable air mass with dew points not far from 70 in much of the area. Combined with afternoon sunshine and an approaching short wave...and we should see continued scattered showers and thunderstorms this afternoon into early this evening. Profiles remain decent for sporadic severe...but plenty of dry air aloft is helping keep storms from getting too tall. This may change for a time late today...especially in central Virginia and southern Maryland...so the risk of isolated severe weather remains. Main risk is hail and gusty winds...with a secondary threat of locally heavy rain given that the storms so far are not moving much. Tonight...the trough will pass the area this evening and convection will wane from NE to SW. The high to the north will nudge southward and easterly flow will take over. Guidance is suggesting a low cloud deck will develop...and the rains which much of the area has had suggest some patchy fog may try to form as well. Lows will be in the 60s. Low clouds and patchy fog early Saturday should break for sun over most of the area and highs will return to the low-mid 80s. However, with drier air pushing in from the north, it should be more comfortable. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Ridge builds across the area aloft on Sunday then gets pushed east of the area by a shortwave on Monday. At the surface...high pressure will shift east of the area on Sunday but a tongue will extend southwest across the region. By Monday the next cold front will be approaching from the west. The high will promote possible patchy fog early Sunday...otherwise sunshine will dominate and it will be slightly warmer than Saturday. By Monday clouds will increase and showers and thunderstorms will spread into the area by afternoon. Will need to watch any severe threat. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Seasonably warm and humid conditions are expected Monday in southerly flow. A cold front will move in from the west during the day and may trigger showers and thunderstorms. Shear looks like it won't be as impressive as with recent events, but still decent veering (southerly at the surface to westerly at 500 MB). The front may get hung up over eastern parts of the area Monday night into Tuesday before weakening. High pressure will bring a return to dry weather briefly Tuesday night into Wednesday before another system approaches late in the week. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Main concern this afternoon into early this evening is scattered showers and thunderstorms. Any storm may bring hail and gusty winds but coverage should be hit-or-miss. Cigs and vis may also be reduced significantly as any storm passes. Overnight into early Saturday, low clouds and fog are possible which may bring cigs and vis down to at least MVFR if not IFR. Improvement by Saturday afternoon with high pressure followed by perhaps some more patchy fog Saturday night into Sunday morning. VFR Sunday aft to Monday morning, then sub-VFR possible in Monday afternoon/evening showers and thunderstorms. && .MARINE... Stalled front in the area combined with an approaching upper level disturbance is promoting shower and thunderstorm development. Storms may produce gusty winds this afternoon into early this evening. Otherwise, winds should be below 18 knots through Monday morning as high pressure noses in from the north and northeast through the weekend. Cold front approaching Monday may bring SCA gusts via southerly channelling. A brief period of SCA level gusts is possible again Tuesday in westerly flow as high pressure builds in behind the front. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...RCM NEAR TERM...RCM SHORT TERM...RCM LONG TERM...DFH AVIATION...RCM/DFH MARINE...RCM/DFH
Hazardous weather outlook, Jun 24, 2:20 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EDT FRI JUN 24 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-251830- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 220 PM EDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...ESPECIALLY ACROSS CENTRAL VIRGINIA AND FAR SOUTHERN MARYLAND...WITH LOCALLY DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-251830- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 220 PM EDT FRI JUN 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. STORMS WILL HAVE THE POTENTIAL TO BE SEVERE...ESPECIALLY ACROSS CENTRAL VIRGINIA...WITH LOCALLY DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 24, 11:48 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1148 AM EDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM TSTM WND DMG 1 WSW MIDDLEBURG 38.96N 77.76W
06/21/2016 FAUQUIER VA 911 CALL CENTER
TREE DOWN IN THE 1700 BLOCK OF ZULLA ROAD.
&&
EVENT NUMBER LWX1604275
DHLocal storm report, Jun 24, 11:51 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1151 AM EDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND DMG 2 W THE PLAINS 38.86N 77.81W
06/21/2016 FAUQUIER VA 911 CALL CENTER
TREE DOWN ON BUNKER HILL ROAD.
&&
EVENT NUMBER LWX1604276
DHLocal storm report, Jun 24, 2:03 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
203 PM EDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND DMG 2 NNW WOODMORE 38.96N 76.79W
06/21/2016 PRINCE GEORGES MD NEWSPAPER
TREE FELL ONTO HOUSE 12300 BLOCK OF LISBOROUGH ROAD.
&&
EVENT NUMBER LWX1604277
LEELocal storm report, Jun 24, 2:07 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
207 PM EDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 1 S BOWIE 38.95N 76.74W
06/21/2016 PRINCE GEORGES MD NEWSPAPER
TREE FELL ONTO VEHICLE AT BOWIE TOWN CENTER.
&&
EVENT NUMBER LWX1604278
LEELocal storm report, Jun 24, 4:41 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 SW BISMARCK 39.20N 79.26W
06/24/2016 M0.75 INCH GRANT WV PUBLIC
&&
EVENT NUMBER LWX1604279
MSELocal storm report, Jun 24, 5:10 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT FRI JUN 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 SW MOOREFIELD 39.05N 78.98W
06/24/2016 M0.75 INCH HARDY WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1604280
MSEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jun 24, 4:50 PM EDT | Severe Thunderstorm Warning | LWX | Rockingham | 40 min |
| Jun 24, 5:05 PM EDT | Severe Thunderstorm Warning | LWX | Shenandoah | 40 min |
| Jun 24, 5:41 PM EDT | Flash Flood Warning | LWX | Rockingham | 3 hr |
| Jun 24, 4:16 PM EDT | Severe Thunderstorm Warning | LWX | Grant | 44 min |
| Jun 24, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Grant, Hardy | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.